Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 43, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2000, 1:52 PM CDT for Ellsworth County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 1:52 PM CDT (18:52 UTC)
- Expired
- May 26, 2000, 2:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 148 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 1:58 PM CDT | Hail 1 | Black Wolf, KS | |
| May 26, 2:05 PM CDT | Hail 1.75 | Ellsworth, KS | |
| May 26, 2:25 PM CDT | Hail 1.75 | Ellsworth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
613 WUUS53 KICT 261853 SVRICT KSC053-261915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 152 PM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS * UNTIL 215 PM CDT. * AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELLSWORTH COUNTY...OR ABOUT 28 MILES EAST OF RUSSELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHERN ELLSWORTH COUNTY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH COUNTY UNTIL 215 PM CDT. LAT...LON 3880 9839 3872 9831 3885 9801 3886 9836 CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:50 AM CDT, 10 hours 2 minutes earlier.
Area forecast discussion, May 26, 3:50 AM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 AM CDT FRI MAY 26 2000 00Z UA SHOWS LOTS OF MOISTURE POOLING ALONG 850MB WARM FRONT EXTENDING ALONG KS/OK BORDER. STRONG APPROACHING SHORTWAVE ALONG WITH COUPLED 300MB JET...PRODUCING WIDESPREAD TSRA ACROSS FCST AREA. THIS INITIAL SHORTWAVE EXPECTED TO PUSH ON THROUGH TO THE NORTHEAST CARRYING MOST OF THE TSRA WITH IT. WOULD EXPECT MOST OF THIS BATCH TO BE DONE BY NOON. TRACKING MOVEMENT OF NEXT WAVE WILL PUT IT INTO THE AREA DURING THE EVENING HOURS TODAY. THIS ONE DOES NOT APPEAR TO BE AS STRONG. 850MB WINDS BECOME MORE SOUTHWESTERLY WHICH WILL PUSH MOST OF THE MOISTURE EAST OF THE AREA. WILL THEREFORE LOWER POPS SLIGHTLY...FWC AGREES. TENTATIVELY WILL NOT ISSUE FLASH FLOOD WATCH FOR TONIGHT. THINK MAIN PRECIP IN OUR FCST AREA WILL OCCUR AFTER NEXT ZONE ISSUANCE AND WILL LET DAY SHIFT WORRY ABOUT THAT. TEMPS AND EXTENDED LOOK PRETTY GOOD. FCSTID = 7/NRR ICT 83 65 85 60 / 40 50 20 30 HUT 83 63 85 58 / 40 50 20 30 EWK 83 65 84 58 / 50 50 20 30 EQA 81 66 83 60 / 50 50 20 30 WLD 83 66 85 60 / 40 50 20 30 RSL 83 58 85 54 / 60 40 10 5 GBD 83 59 85 56 / 50 40 10 5 SLN 81 64 85 55 / 80 50 20 5 MPR 82 64 84 57 / 70 50 20 5 CFV 80 67 83 60 / 90 50 20 10 CNU 79 67 83 60 / 90 50 20 10 K88 78 67 83 60 / 90 50 20 10 .ICT...NONE.
In the hours before
Local storm report, May 26, 9:54 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
954 AM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM WICHITA KS WIND DAMAGE
05/26/00 SEDGWICK TWO TREES WERE BLOWN DOWN
WITH ONE FALLING ONTO A
HOUSE. THIS WAS RELAYED
FROM LOCAL MEDIA KSNW.
0220 AM 2 SE ELLSWORTH KS FLOOD
05/26/00 ELLSWORTH LAW ENFORCEMENT REPORTED
THAT WATER WAS COVERING
AVENUE L.
CWHLocal storm report, May 26, 10:36 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1036 AM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM ANTHONY KS FLOOD
05/26/00 HARPER LAW ENFORCEMENT REPORTED
THAT SEVERAL COUNTY ROADS
WERE UNDER WATER. TWO
BRIDGES HAD BEEN WASHED
OUT. THEY WERE SANDBAGGING
AT ANTHONY LAKE. SEVERAL
HOUSES HAD BEEN FLOODED.
CWHLocal storm report, May 26, 10:49 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1049 AM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM CONWAY SPRINGS KS WIND DAMAGE
05/26/00 SUMNER A TRAINED WEATHER SPOTTER
REPORTED THAT A 7 TO 8 INCH
DIAMETER TREE LIMB WAS
BLOWN DOWN.Special weather statement, May 26, 11:56 AM CDT, 1 hour 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT MIDDAY LOW PRESSURE WAS LOCATED OVER NORTHWEST KANSAS...WITH A WEAK WARM FRONT EXTENDING EAST ALONG I-70. STRONGER WINDS ALOFT WILL MOVE ACROSS SOUTHERN KANSAS THIS AFTERNOON AND EVENING. A COLD FRONT IS ALSO FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT. THERE IS A CHANCE OF THUNDERSTORMS BOTH THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. IT IS NOT CLEAR AT THIS TIME...EXACTLY WHEN OR WHERE THUNDERSTORMS WILL DEVELOP...HOWEVER THERE IS A GOOD CHANCE THAT AT LEAST A FEW WILL BE SEVERE. SPECIAL WEATHER OBSERVATIONS ARE PLANNED FOR EARLY THIS AFTERNOON WHICH SHOULD ALLOW A MORE REFINED OUTLOOK. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BETWEEN 2 PM AND 4 PM. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 25, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 46 min |
| May 25, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 37 min |
| May 25, 11:29 PM CDT | Flash Flood Warning | ICT | Harper | 3 hr |
| May 25, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| May 26, 12:18 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 26, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 66 min |
| May 26, 1:20 AM CDT | Flash Flood Warning | ICT | Ellsworth | 6 hr |
| May 26, 1:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| May 26, 2:09 AM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| May 26, 2:21 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 54 min |
| May 26, 2:46 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 26, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 30 min |
| May 26, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 26, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 26, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 46 min |
| May 26, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.